The U.S. Food and Drug Administration (FDA) has reportedly issued a warning to healthcare providers of a dozen or so incidents of reactions to ultrasound contrast in patients who are allergic to polyethylene glycol (PEG), with two patient deaths attributed to contrast use. The agency has added a contraindication for the use of ultrasound contrast in patients with PEG allergies to the labeling information for three commercially available agents.
In its statement, ICUS took note of the FDA warning but pointed out that the agency gave no information about the patients' medical history, and data on comorbidities and exposures were not provided. The society added that PEG is an inactive ingredient and is a component of numerous consumer and medical products sold around the world.
ICUS further stated that ultrasound contrast agents have been used safely in millions of procedures. They improve physicians' ability to detect pathology and enable patients to undergo imaging without the use of ionizing radiation, it said.
"This does not seem to represent a new risk, but rather a specific type of hypersensitivity that the labels already warned against," said Dr. Kassa Darge, PhD, chair of the department of radiology at Children's Hospital of Philadelphia, in the ICUS statement.
ICUS said it plans to sponsor a series of webinars on ultrasound contrast safety.
Copyright © 2021 AuntMinnie.com